The BC Coroners Service has released an alarming new batch of numbers on overdose deaths, and they show the opioid drug crisis showing no sign of slowing down.
At the current rate, about two people are dying a day from drug overdoses.
In the first 10 months of 2016, 622 people have died from illicit drug use, a spike of 56% over 2015.
Fentanyl was detected in 332 of those deaths, or about 60%.
“The actual rate and highest rate of increase is on Vancouver Island. Victoria and Nanaimo are very problematic. But there is really, virtually, not a community in the province that remains untouched,” says spokesperson Barb McLintock.
63 people lost their lives in October, on par with other months this year according to the report.
Just over half of the victims were between the ages of 19 and 39.
“Most of these people are young,” says McLintock. “We’re losing a lot of people’s good productive years of life here.”
“I am surprised that anybody who isn’t a really serious hard-core addict that is going to go into serious withdrawal is still risking to use drugs when they must know how dangerous drugs are these days,” she says.
The victims are overwhelmingly male, to the tune of 80%, up from just over 70% four years ago.
The percentage of overdose deaths linked to fentanyl have grown more than tenfold since 2012, when they accounted for just 5%.
That prompted provincial Health Officer Perry Kendall to declare a public health emergency back in April.
Then, after a massive spike in overdoses in July, Premier Christy Clark announced a provincial task force made up of health officials and law enforcement to try and tackle the growing problem.
In August, the Vancouver Police department announced it believed some quantity of fentanyl to now be in virtually all street drugs.
The crisis has led to a push to widely distribute the anti-overdose drug Naloxone, with thousands of kits of the injectible version distributed and Health Canada green lighting Naloxone nasal spray earlier this year.
With the growing risk, the Coroners service is reminding anyone who uses drugs to take key precautions:
- never using alone
- having naloxone present and readily available when using
- knowing the signs of an overdose and calling 911 immediately
With files from Liza Yuzda